Hail, Morgan
- When
- June 1, 6:02 PM CST to 6:07 PM CST
- Where
- Morgan County, South Jacksonville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.730, -90.230
A cold front triggered a broken line of strong to severe thunderstorms across west-central Illinois during the late afternoon and early evening of June 1st. The strongest cells produced hail up to the size of quarters in Morgan County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A cold front triggered a broken line of strong to severe thunderstorms across west-central Illinois during the late afternoon and early evening of June 1st. The strongest cells produced hail up to the size of quarters in Morgan County. The storms weakened as they pushed further east-southeast toward the I-55 corridor later in the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 1, 5:47 PM CST, 15 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 647 PM CDT Sat Jun 1 2019 .SHORT TERM...(This evening) ISSUED AT 251 PM CDT Sat Jun 1 2019 19z/2pm mesoanalysis shows a moderately unstable/weakly sheared environment across central Illinois ahead of a cold front nearing the Mississippi River. SBCAPE values are currently in the 2500-3000J/kg range, while 0-6km bulk shear remains quite weak at less than 30kt. Wind shear will increase slightly over the next couple of hours as a short-wave trough evident on water vapor over Iowa pivots into Illinois. The added synoptic lift from this feature should be enough to trigger a broken line of convection along the advancing cold front. HRRR has not been initializing very well this afternoon, so its short-term forecast featuring nearly zero convection this evening is suspect. Visible satellite imagery is showing enhanced Cu along the front across eastern Iowa and think this will develop further south as the afternoon progresses. Given steep low-level lapse rates, think any storms that develop will have the capability of producing damaging wind gusts and large hail. Exact areal coverage still remains in question, but will maintain likely PoPs for thunder everywhere west of the I-55 corridor late this afternoon...then further southeast to I-70 by mid-evening. After that, daytime instability will wane and convection will tend to diminish as it drops toward the Ohio River Valley by midnight. Once the front passes, skies will gradually clear from northwest to southeast overnight...with low temperatures ranging from the middle 50s far northwest around Galesburg to the lower 60s along/south of I-70. .LONG TERM...(Sunday through next Saturday) ISSUED AT 251 PM CDT Sat Jun 1 2019 With a deep upper trough dominating eastern Canada into New England, northwesterly flow will ensure cool/dry conditions for central Illinois Sunday through Monday night. High temperatures will only reach the lower to middle 70s on Sunday, with overnight lows dropping into the upper 40s and lower 50s. Temps will moderate toward midweek, but are expected to remain in the 70s through Tuesday. Once the trough begins to break down, heights will rise across the Midwest by the middle and end of next week as a zonal flow pattern takes hold. A cold front will drop into the region Tuesday night into Wednesday, then will become parallel to the upper flow and essentially stall through the remainder of the period. Showers and thunderstorms will become likely Tuesday night into Wednesday ahead of the front...then will stick around for the rest of the week. While not a complete washout, periods of showers/thunder are expected through next Saturday. While it is still too early to pinpoint any specific severe weather threat, locally heavy rainfall may become an issue. Current projections suggest rain amounts of 2 to 3 inches across central/southeast Illinois next week, which will likely aggravate ongoing river flooding. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 647 PM CDT Sat Jun 1 2019 Radar trends continue to suggest the central Illinois terminals will be missed by convection this evening. Have therefore removed TEMPO groups in favor of a period of VCTS between 00z and 04z. The cold front responsible for widely scattered showers/thunder is currently just east of the Mississippi River and will push steadily eastward this evening. Once the front passes, SW winds will veer to NW and skies will become clear late this evening through the overnight hours. Skies will initially be clear Sunday morning: however, NAM Cu rule and forecast soundings indicate SCT diurnal cloud development with bases around 5000ft from late morning through the afternoon. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Barnes LONG TERM...Barnes AVIATION...Barnes
Hazardous Weather Outlook National Weather Service Lincoln IL 301 PM CDT Sat Jun 1 2019 ILZ027>031-037-038-022015- Knox-Marshall-McLean-Peoria-Stark-Tazewell-Woodford- 301 PM CDT Sat Jun 1 2019 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TONIGHT... Scattered thunderstorms are expected through early this evening. There is an enhanced risk that some of these storms could be severe, with damaging winds and large hail being the main severe weather threats. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... Additional thunderstorms are possible Tuesday night through Friday. Severe weather is currently not expected. Moderate flooding will continue along the Illinois River from Peoria upstream, with steady rises through the first part of the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from 4 to 8 pm. ILZ036-040-041-047-049-050-022015- Cass-Fulton-Mason-Morgan-Schuyler-Scott- 301 PM CDT Sat Jun 1 2019 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TONIGHT... Scattered thunderstorms are expected through early this evening. There is an enhanced risk that some of these storms could be severe, with damaging winds and large hail being the main severe weather threats. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... Additional thunderstorms are possible Tuesday night through Friday. Severe weather is currently not expected. Major flooding will continue along the Illinois River from Beardstown downstream, and will crest close to record levels Monday through Wednesday. Moderate flooding will continue along the La Moine and Spoon Rivers into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from 4 to 8 pm. ILZ042>046-048-051>057-061-062-066-022015- Champaign-Christian-Coles-Cumberland-De Witt-Douglas-Edgar- Effingham-Logan-Macon-Menard-Moultrie-Piatt-Sangamon-Shelby- Vermilion- 301 PM CDT Sat Jun 1 2019 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and southeast Illinois. .DAY ONE...TONIGHT... Scattered thunderstorms are expected through this evening. There is an enhanced risk that some of these storms could be severe, with damaging winds and large hail being the main severe weather threats. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... Additional thunderstorms are possible Tuesday night through Friday. Severe weather is currently not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from 5 to 9 pm. ILZ063-067-068-071>073-022015- Clark-Clay-Crawford-Jasper-Lawrence-Richland- 301 PM CDT Sat Jun 1 2019 This Hazardous Weather Outlook is for portions of east central Illinois and southeast Illinois. .DAY ONE...TONIGHT... Scattered thunderstorms are expected this evening. There is a slight risk that some of these storms could be severe, with damaging winds and large hail being the main severe weather threats. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... Additional thunderstorms are possible Tuesday night through Friday. Severe weather is currently not expected. Minor flooding will continue along the Wabash River from Palestine upstream. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from 6 to 9 pm. Shimon
Special Weather Statement National Weather Service Lincoln IL 656 PM CDT Sat Jun 1 2019 ILZ049-050-020030- Scott-Morgan- 656 PM CDT Sat Jun 1 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SCOTT AND SOUTHEASTERN MORGAN COUNTIES UNTIL 730 PM CDT... At 656 PM CDT, Doppler radar was tracking a strong thunderstorm near Woodson, or near Jacksonville, moving southeast at 35 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Jacksonville, Franklin, Murrayville, Woodson, South Jacksonville, Lynnville, Nortonville and Lake Jacksonville. This includes Interstate 72 between mile markers 58 and 71. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for west central Illinois. LAT...LON 3970 9038 3978 9017 3952 8994 3952 9030 TIME...MOT...LOC 2356Z 331DEG 30KT 3967 9023 37
The Lincoln radar (KILX), 89 km away, was scanning. The volume nearest the first event began at 00:02 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 827046, 827048.